New Warning on Effexor Overdoses
Oct. 25, 2006 — The antidepressant drug Effexor has new labeling about reported overdoses, mainly when the drug is taken with alcohol and/or other drugs.
The label notes published studies showing that Effexor’s risk of fatal overdoses may be higher than the class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs). The label also notes that the fatal-overdose risk is lower than that of older depression drugs called tricyclic antidepressants.
SSRIs include Prozac, Paxil, Celexa, and Zoloft. Tricyclic antidepressants include Elavil and Norpramin.
News about the new labeling comes from the FDA and Wyeth, the drug company that makes Effexor.
Wyeth sent doctors a letter dated Oct. 17 about the label changes. That letter is posted on the FDA’s web site.
The label changes also apply to Effexor’s extended-release version, Effexor XR.
Wyeth’s letter states that the most commonly reported Effexor overdose effects include fast heart rate, changes in consciousness (ranging from sleepiness to coma), seizures, vomiting, and eye pupil dilation.
The letter also notes that death, electrocardiogram (EKG) changes, slow heart rhythms, low blood pressure, vertigo, toxic buildup of chemicals from dying muscle cells, and liver cell death have also been reported with Effexor overdoses.
Wyeth’s letter doesn’t mention how many reports it has gotten of Effexor overdoses or how many of those overdoses were fatal.
In the letter, Wyeth notes that the studies showing higher risk of fatal overdoses with Effexor compared with SSRIs (and lower risk compared with tricyclic antidepressants) don’t show whether those patterns were due to Effexor or to some other factor.
Wyeth’s letter also states that “all antidepressants have a potential risk of fatal outcome in overdoses.”
The drug company recommends that doctors prescribe Effexor in “the smallest quantity of the drug consistent with good patient management, in order to reduce the risk of overdose.”
Wyeth is a WebMD sponsor.